Quarterly Reports Notify Public of Potential Safety Issues

September 18, 2008
Angie Drakulich

Angie Drakulich was editorial director of Pharmaceutical Technology.

ePT--the Electronic Newsletter of Pharmaceutical Technology

Earlier this month, the US Food and Drug Administration announced that it will be posting quarterly reports on its website regarding potential drug safety issues.

Rockville, MD (Sept. 18)-Earlier this month, the US Food and Drug Administration announced that it will be posting quarterly reports on its website regarding potential drug safety issues. The first report went live Sept. 5 with 20 drugs named as having potential adverse effects. According to an FDA release, the drugs were identified based on a review of reports in the agency’s Adverse Event Reporting System (AERS) and are currently being evaluated for potential safety issues.

The new reports are meant to inform the public of new safety information and potential signals of serious risk, and are required as part of the Food and Drug Administration Amendments Act (FDAAA), which was signed into law in September 2007.

According to the release, “the appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk, or that FDA has identified a causal relationship between the drug and the listed risk. It is on the list only because FDA has identified a potential safety issue.”

Center for Drug Evaluation and Research Director Janet Woodcock, M.D., further clarified that message by stating in the release, “Don't stop taking your medicine. If your doctor has prescribed a drug that appears on this list, you should continue taking it unless your doctor advises you differently.”

The AERS database contains millions of reports of adverse events submitted to FDA by drug manufacturers, healthcare professionals, and patients. If a drug to appears on the quarterly report list, according to the release, it means an FDA reviewer has determined there is a reason to examine a drug more closely based on either the seriousness or number of AERS reports associated with the drug.